Investigating the Effect of Chemotherapy on Periphery Taste System

Date

2021

Authors

Connelly, Kevin

Journal Title

Journal ISSN

Volume Title

Publisher

Abstract

Alteration of taste experienced by chemotherapy patients is a serious and sometimes life-threatening side effect of chemotherapy drugs. This alteration in taste, or dysgeusia, negatively affects the lives of thousands of patients every year damaging their health and quality of life. This project investigates the mechanism of taste alteration due to chemotherapy treatment. Using an animal model, we performed a time course of the effect of chemotherapy on taste cells. As others have reported, we saw a decrease in the number of taste receptor cells in circumvallate taste buds four days after exposure to cyclophosphamide, a common chemotherapy agent. Additionally, we observed a decrease in the innervation of gustatory sensory nerve fibers into the taste buds after injection. Over time, we eventually found that taste receptor cells and gustatory fibers recovered, at approximately 20 days post injection. To further investigate the changes in gustatory fiber innervation, we performed in vivo imaging using 2-photon microscopy. We recorded the changes in overall volume and morphology of the gustatory nerve fibers innervating fungiform taste buds over several days. Additionally, we found that the volume of these nerve fibers decreased after exposure to cyclophosphamide.

Description

This item is available only to currently enrolled UTSA students, faculty or staff. To download, navigate to Log In in the top right-hand corner of this screen, then select Log in with my UTSA ID.

Keywords

2 photon microscopy, chemotherapy, cyclophosphamide, dysgeusia, gustatory fibers, taste

Citation

Department

Neuroscience